Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 110, NWS Miami, FL

July 23, 2007Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 23, 2007, 6:15 PM EDT for Broward County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 6:15 PM EDT (22:15 UTC)
Expired
Jul 23, 2007, 7:15 PM EDT
In force
60 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 64 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:35 PM EDTHAIL 1.75Sunrise, FLSHERIFF REPORTED GOLF BALL SIZE HAIL ALONG NOBHILL RD BETWEEN OAKLAND BLVD AND 33 STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 232215
SVRMFL
FLC011-232315-
/O.NEW.KMFL.SV.W.0110.070723T2215Z-070723T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
615 PM EDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 715 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  SAWGRASS MILLS MALL. THIS STORM WAS MOVING EAST AT 5 MPH.

* THE STORM WILL AFFECT...

  SAWGRASS MILLS MALL...
  SUNRISE...
  PLANTATION...

AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

LAT...LON 2624 8039 2606 8040 2604 8013 2628 8011

$$

70/DD
2 follow-up statements
000
WWUS52 KMFL 232253
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
653 PM EDT MON JUL 23 2007

FLC011-232315-
/O.CON.KMFL.SV.W.0110.000000T0000Z-070723T2315Z/
BROWARD FL-
653 PM EDT MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EAST CENTRAL BROWARD COUNTY...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STRONGEST 
PORTION OF THIS STORM WAS LOCATED 3 MILES SOUTH OF COOPER CITY... 
AND WAS MOVING SOUTHEAST AT 10 MPH.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2624 8039 2606 8040 2604 8013 2628 8011

$$

70/DD
000
WWUS52 KMFL 232314
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
714 PM EDT MON JUL 23 2007

FLC011-232324-
/O.EXP.KMFL.SV.W.0110.000000T0000Z-070723T2315Z/
BROWARD FL-
714 PM EDT MON JUL 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWARD COUNTY
EXPIRES AT 715 PM EDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS 
WEAKENED BELOW SEVERE LIMITS. THUS THE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

THUNDERSTORMS REMAIN IN THE AREA. OCCASIONAL LIGHTNING STRIKES AND 
LIGHT TO MODERATE RAINFALL ARE STILL POSSIBLE. STAY TUNED TO NOAA 
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2624 8039 2606 8040 2604 8013 2628 8011

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:21 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 23, 2:21 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EDT MON JUL 23 2007

.DISCUSSION...MID LVL LOW OVER WEST VIRGINIA WILL MOVE NORTHWEST
TO THE GREAT LAKES REGION BY LATE THURSDAY WHICH IN TURN ALLOWS
HIGH PRESSURE IN THE LOW AND MID LEVELS TO MOVE NORTH AND BUILD
INTO FLORIDA PAST MID WEEK. UNTIL WEDNESDAY, AFTERNOON AND EARLY
EVENING POPS WILL BE LIKELY WITH PLENTY OF MOISTURE AND INSTABILITY
AIDED BY SEABREEZES AND OUTFLOWS.

WITH THE LOW AND MID LEVEL RIDGING MOVING NORTH, THE FLOW CHANGES
FROM THE SOUTHWEST TO A MORE SOUTHEAST DIRECTION. AFTER WEDNESDAY
THE FOCUS OF CONVECTION WILL SHIFT TO THE INTERIOR AND WEST. THE
LOWER LEVEL RIDGING WILL STAY NORTH OF SOUTH FLORIDA FOR QUITE
SOME TIME, POSSIBLY AS LONG AS THROUGH THE WEEKEND. THE RIDGE WILL
POSSIBLY SLIDE SOUTH AGAIN AFTER NEXT WEEKEND.

&&

.AVIATION...SIGNIFICANT OUTFLOW BOUNDARY FROM OFFSHORE CONVECTION HAS
PUSHED THROUGH ALL EAST COAST TERMINALS WITH A WIND SHIFT TO THE
EAST AND TEMPORARY STABILIZATION OF THE EAST COAST METRO. EXPECT
THIS BOUNDARY TO HIT SW FLOW ACROSS THE INTERIOR AND CAUSE
REDEVELOPMENT OF STORMS WHICH WILL MOVE EAST BACK TOWARDS EAST
COAST TERMINALS LATER THIS AFTERNOON/THIS EVENING. WILL CARRY
TEMPO GROUP FOR +TSRA FROM 19-23Z AS A RESULT. STORMS SHOULD
DISSIPATE/MOVE OFFSHORE SHORTLY AFTER SUNSET AND A WEAK LAND
BREEZE MAY DEVELOP LATER TONIGHT ALONG THE EAST COAST SIMILAR TO
LAST NIGHT. OVERCAST SKIES AT KAPF MAY KEEP SEA BREEZE FROM
DEVELOPING UNTIL LATE THIS AFTERNOON...AND WITH CLOUD COVER ALL
DAY DO NOT KNOW IF IT WILL BE ENOUGH FOR THUNDERSTORMS TO DEVELOP.

&&

.MARINE...SOUTHEAST WINDS AT LESS THAN 10 KNOTS OUTSIDE OF
CONVECTION WILL BECOME MORE EAST BY WEDNESDAY AND SEAS WILL REMAIN
QUITE LOW FOR GOOD BOATING.

&&

.FIRE WEATHER...NO CONCERNS HERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  90  76  90 / 30 70 40 60
FORT LAUDERDALE  77  89  77  89 / 30 70 40 60
MIAMI            76  90  78  89 / 30 70 40 60
NAPLES           74  90  75  91 / 30 70 40 60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Jul 23, 10:42 AM EDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1042 AM EDT MON JUL 23 2007

FLZ063-066>075-168-172>174-240245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1042 AM EDT MON JUL 23 2007

...NUMEROUS THUNDERSTORMS EXPECTED TODAY...
...SOME STRONG THUNDERSTORMS POSSIBLE TODAY...
...WATERSPOUTS POSSIBLE ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS SOUTH FLORIDA BY LATE MORNING...AND BY AFTERNOON NUMEROUS
THUNDERSTORMS WILL LIKELY BE OVER THE AREA MUCH LIKE ON SATURDAY
AND SUNDAY. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY
ALSO BE POSSIBLE IN THE AFTERNOON AND EARLY EVENING HOURS. THE
BIGGEST THREAT WILL BE THE FREQUENT TO EXCESSIVE LIGHTNING
STRIKES...BUT SOME OF THE STRONGEST STORMS WILL ALSO BE CAPABLE OF
PRODUCING WIND GUSTS TO AROUND 55 MPH AND HAIL TO AROUND DIME
SIZE.

WIND: A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTH FLORIDA
THIS AFTERNOON AND INTO EARLY EVENING. IF THESE STORMS DO DEVELOP
WIND GUSTS OF AROUND 55 MPH MAY OCCUR.

HAIL: A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTH FLORIDA
THIS AFTERNOON AND INTO EARLY EVENING. IF THESE STORMS DO DEVELOP
HAIL TO AROUND DIME SIZE MAY OCCUR.

WATERSPOUTS: WATERSPOUTS WILL BE POSSIBLE THROUGH THE EARLY TO MID
AFTERNOON HOURS ACROSS THE ATLANTIC COASTAL WATERS. ONE WATERSPOUT
HAS ALREADY BEEN OBSERVED EAST OF FORT LAUDERDALE TODAY.

FLOODING: WITH AMPLE MOISTURE ACROSS SOUTH FLORIDA AND SLOW STORM
MOTION EXPECTED PONDING ON POORLY DRAINED ROADWAYS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS AFTERNOON AND EARLY EVENING THUNDERSTORMS
CAN BE EXPECTED ACROSS SOUTH FLORIDA THROUGH THE WEEKEND WITH A FEW
STRONG STORMS POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY DURING THE AFTERNOON
AND EARLY EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 23, 5:20 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
520 PM EDT MON JUL 23 2007

FLZ073-075-232145-
MAINLAND MONROE FL-INLAND MIAMI-DADE FL-
520 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORTYMILE BEND TO
LOOP ROAD EE CENTER...MOVING EAST AT 5 TO 10 MPH.

THESE STORMS WILL AFFECT...

FORTYMILE BEND...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, Jul 23, 5:36 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
536 PM EDT MON JUL 23 2007

FLZ071-072-232200-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
536 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF THE INTERSECTION OF I-75 AND
U.S. 27. THIS STORM WAS DRIFTING SLOWLY EASTWARD AT SPEEDS LESS THAN
5 MPH.

THIS STORM WILL AFFECT...

  RURAL NORTHERN BROWARD COUNTY

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, Jul 23, 6:00 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
600 PM EDT MON JUL 23 2007

FLZ073-075-174-232230-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
600 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MAHOGANY HAMMOCK...MOVING
EAST AT 10 MPH.

THIS STORM WILL AFFECT...

MAHOGANY HAMMOCK...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, Jul 23, 6:10 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
610 PM EDT MON JUL 23 2007

FLZ071-072-172-232245-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
610 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAWGRASS MILLS MALL...MOVING EAST AT 5 MPH.

THIS STORM WILL AFFECT...

SAWGRASS MILLS MALL...
SUNRISE...
DOWNTOWN-DAVIE...
NORTH LAUDERDALE...
LAUDERHILL...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO DIME SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...
WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:44 AM EDTMarine Weather StatementMFL61 min
Jul 23, 9:58 AM EDTSpecial Marine WarningMFL47 min
Jul 23, 10:14 AM EDTSpecial Marine WarningMFL91 min
Jul 23, 11:03 AM EDTSpecial Marine WarningMFL57 min
Jul 23, 12:00 PM EDTSpecial Marine WarningMFL60 min
Jul 23, 12:57 PM EDTSpecial Marine WarningMFL63 min
Jul 23, 2:44 PM EDTSpecial Marine WarningMFL61 min
Jul 23, 7:44 PM EDTSpecial Marine WarningMFL46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.